Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
|rybakgirl - Tue Aug 02, 2005 10:12 am||
I am a 35 year old female of normal weight. I have been diagnosed about 4 months ago with hasimoto thyroiditis and iron definciency anemia. I just recently had follow up blood work done and my thyroid has returned to normal but my ferritin levels have dropped down to 3 from 14 about 4 months ago. I am very concerned and I don't know what steps need to be taken. I have tried taken iron supplementation and they make me sick, I get very nauseous and throbbing headaches. What causes ones iron stores to deplete so much in such little time? I don't know if I need to have further tests taken or if I need to see a blood doctor or just stay with my primary doc. Please help me.
|Dr. Safaa Mahmoud - Wed Jul 26, 2006 2:54 pm||
A hashimoto's, or goitrous thyroiditis is an autoimmune hypothyroidism due to antibodies that bind to the thyroid stimulating hormone TSH receptor. The result of this binding is increased size of the thyroid gland without functional activation or synthesis of the thyroid hormone.
Hashimoto's thyroiditis may be diagnosed only during investigations for asymptomatic enlarged thyroid gland rather than for presenting symptoms of hypothyroidism. As an autoimmune disease, a hashimoto's hypothyroidism may be associated with other autoimmune diseases like pernicious anemia due to antibodies against the gastric mucosa causing its atrophy. Decreased iron and folic acid absorption are also common in cases of hypothyroidism probably due to associated mucosal damage of the GI tract.
I advise you to keep on follow up with your doctor for further investigations of the underlying cause. Identification of the underlying cause is critical for the proper management.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.